Illinois, 2010

Flash Flooding and Hail in Illinois, June 12, 2010

June 12, 2010 · NWS ILX · 16 events in 9 counties and zones

An area of low pressure and an assoicated cold front triggered widespread thunderstorms across central Illinois during the afternoon and evening of June 12th. Many of the storms tapped into enhanced wind energy aloft and produced damaging wind gusts at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$241,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure and an assoicated cold front triggered widespread thunderstorms across central Illinois during the afternoon and evening of June 12th. Many of the storms tapped into enhanced wind energy aloft and produced damaging wind gusts at the surface. In addition, due to an extremely moist airmass in place across the region, locally heavy rainfall and flash flooding were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 12, 11:45 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 12, 11:45 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1245 PM CDT SAT JUN 12 2010

.DISCUSSION...
ISSUED 1015 AM CDT SAT JUN 12 2010

FORECAST WAS UPDATED TWICE THIS MORNING TO ADDRESS LIKELY CHANCES
OF SHOWERS AND THUNDERSTORMS INTO MIDDAY FROM THE IL RIVER NW.
HAVE 40% CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON SE OF
THE IL RIVER. HOT AND HUMID AGAIN WITH HIGHS AROUND 90F OR EVEN
LOWER 90S IN SOME AREAS SE OF THE IL RIVER WITH AFTERNOON HEAT
INDEX READINGS PEAKING FROM 95 TO 100F WITH DEWPOINTS IN THE LOW
TO MID 70S.

A FEW SEVERE THUNDERSTORMS HAVE BEEN RACING ENE AT 40 TO 50 MPH
ACROSS NORTHERN IL THIS MORNING PASSING JUST NORTH OF KNOX...STARK
AND MARSHALL COUNTIES. A FEW THUNDERSTORMS CURRENTLY OVER FULTON
COUNTY. MCS OVER IA...SW MN AND NW MO HAS A MUCH LARGER AREA OF
SHOWERS AND THUNDERSTORMS WITH ITS STRONGEST LINE OF THUNDERSTORMS
FROM SOUTH CENTRAL IA INTO NW MO AND MOVING ENE TOWARD CENTRAL AND
NORTHERN IL.

LATE MORNING SURFACE MAP SHOWS WEAK 1012 MB LOW PRESSURE OVER
SOUTHERN LAKE HURON WITH A FRONTAL BOUNDARY OVER NORTHERN IL NEAR
I-80 INTO SE IA AND NW MO. CENTRAL AND SE IL REMAINS IN THE WARM
SECTOR OF A TROPICAL AIR MASS. TEMPS ALREADY IN THE LOW TO MID 80S
EXCEPT COOLER 75F AT GALESBURG...WHILE MUGGY DEWPOINTS IN THE LOW
TO MID 70S WITH SW WINDS 5 TO 15 MPH. ALOFT A STRONG SUBTROPICAL
595 500 MB RIDGE WAS OVER THE GULF COAST STATES AND RIDGING INTO
IL WHILE STRONG 563 DM 500 MB LOW WAS OVER SOUTHERN CA. SHORT WAVE
WAS OVER EASTERN NEBRASKA WITH MCS AHEAD OF IT OVER IA.

SHORT RANGE MODELS KEEP FRONTAL BOUNDARY NORTH OF CENTRAL IL
THROUGH SUNDAY AS 500 MB HEIGHT STAY HIGH FROM 588 TO 591 DM. THIS
TO KEEP UNSTABLE TROPICAL AIR MASS IN PLACE WITH DEWPOINTS IN THE
LOW TO MID 70S AND AFTERNOON TEMPS IN THE UPPER 80S AND LOWER 90S
AND HEAT INDEX READINGS PEAKING FROM 95 TO 100F...HIGHEST IN SE IL
NEAR THE WABASH RIVER. SPC CONTINUES A SLIGHT RISK OF SEVERE
STORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF IL DUE TO
CONVECTION FROM MCS MOVING EAST INTO CENTRAL AND NORTHERN IL THIS
AFTERNOON. ALSO CONVECTION TO FIRE UP ON OUTFLOW BOUNDARY AHEAD OF
MCS APPROACHING THE IL RIVER. VERY UNSTABLE AGAIN WITH LIFTED
INDEX MINUS 8C AND CAPES PEAKING FROM 3000 TO 4000 J/KG. SPC HAS
15% RISK OF LARGE HAIL AND DAMAGING WIND GUSTS AND THINK WET
MICROBURSTS WILL DAMAGING WIND GUSTS MORE LIKELY THAN LARGE HAIL
DUE TO VERY HIGH FREEZING LEVEL ABOVE 15K FT...SIMILAR TO
YESTERDAY. VERY HIGH PRECIPITABLE WATER VALUES OF 2 TO 2.25 INCHES
ALSO TO BRING VERY HEAVY RAINS...THOUGH AT LEAST CONVECTION IS
MOVING ALONG TO THE ENE. JUST HAVE TO WATCH FOR TRAINING OF
CONVECTION OVER THE IL RIVER VALLEY THIS AFTERNOON.

HUETTL

&&

.AVIATION...
ISSUED 1245 PM CDT SAT JUN 12 2010

TIMING A STRONG TO POTENTIALLY SEVERE LINE OF CONVECTION ON
LEADING EDGE OF MCS OVER SW IA...NW MO AND MOVING INTO WESTERN IL
MOVING EAST TO PIA BY 20Z...I-55 AT BMI AND SPI BY 21Z...DEC BY
22Z AND CMI BY 23Z AND LAST 2-3 HOURS. HAVE IFR TO MFR VISIBILITIES
AND CEILINGS POSSIBLE WITH WSW WINDS 15 TO 20 KTS AND GUSTS OF 30
TO 40 KTS AND POTENTIALLY STRONGER THIS AFTERNOON WITH PASSAGE OF
DEVELOPING SQUALL LINE. QUIETER WX CONDITIONS EXPECTED AFTER
SUNSET TONIGHT THROUGH SUNDAY MORNING. HAVE MVFR VISIBILITIES FROM
LIGHT FOG/HAZE AGAIN LATER TONIGHT AND EARLY SUNDAY MORNING.
SCATTERED CONVECTION TO DEVELOP AGAIN IN TROPICAL AIR MASS SUNDAY
AFTERNOON AFTER 18Z/1 PM SUNDAY.

HUETTL
&&

.PREV DISCUSSION...
ISSUED 249 AM CDT SAT JUN 12 2010

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HEAVY RAIN THREAT
OVER THE NEXT SEVERAL DAYS...AS PERSISTENT FRONTAL BOUNDARY REMAINS
IN THE VICINITY.

06Z SURFACE MAP SHOWS STATIONARY FRONT EXTENDING FROM THE GREAT
LAKES SOUTHWESTWARD INTO THE PLAINS. WARM AND VERY HUMID AIRMASS IS
IN PLACE SOUTH OF THE BOUNDARY...WITH WIDESPREAD DEWPOINTS IN THE
70S FROM SOUTHERN WISCONSIN TO THE GULF COAST. LATEST
SATELLITE/RADAR IMAGERY INDICATES TWO MAIN AREAS OF CONVECTION...A
LARGE MCS OVER NEBRASKA AND SCATTERED SHOWERS/STORMS OVER THE OHIO
RIVER VALLEY IN ASSOCIATION WITH A DEPARTING WAVE.

SHORT TERM...TODAY THROUGH MONDAY
HOT AND HUMID WEATHER WILL BE THE MAIN WEATHER STORY ACROSS CENTRAL
ILLINOIS TODAY...THANKS TO AN UPPER-LEVEL RIDGE CENTERED OVER THE
GULF COAST. CONVECTION SHOULD BE AT A MINIMUM...AS ATMOSPHERE
REMAINS WEAKLY CAPPED AND LOW-LEVEL FORCING IS LARGELY ABSENT.
NEBRASKA MCS WILL LIKELY TRACK NORTHEASTWARD INTO IOWA AND DISSIPATE
LATER THIS MORNING...LAYING OUT AN OUTFLOW BOUNDARY SOMEWHERE ACROSS
EASTERN IOWA/NORTHWEST ILLINOIS. THIS MAY ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING...PARTICULARLY
ACROSS THE NW KILX CWA. ELSEWHERE AROUND THE AREA...NOT MUCH EXISTS
TO TRIGGER WIDESPREAD CONVECTION EXCEPT PERHAPS FOR A FEW MESOSCALE
BOUNDARIES LEFT BEHIND BY SCATTERED STORMS LAST EVENING. WILL
THEREFORE ONLY CARRY 30 POPS ACROSS MOST OF THE AREA...WITH 40S
ACROSS THE NW. PARTIAL SUNSHINE AND A CONTINUED SOUTHERLY FLOW WILL
BOOST HIGH TEMPS A DEGREE OR TWO WARMER THAN YESTERDAY...WITH MOST
LOCATIONS TOPPING OUT AOA THE 90 DEGREE MARK. TEMPS IN THE UPPER
80S/LOWER 90S...COMBINED WITH DEWPOINTS HOVERING IN THE LOWER
70S...WILL PRODUCE HEAT INDEX READINGS AS HIGH AS 95 TO 100 DEGREES
THIS AFTERNOON.

WITH LOW-LEVEL JET ONCE AGAIN FOCUSING ACROSS THE PLAINS...ANOTHER
MCS WILL LIKELY DEVELOP ALONG THE STATIONARY FRONTAL BOUNDARY ACROSS
KANSAS TONIGHT. FURTHER EAST...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL ILLINOIS AS WELL...AS THE FRONT SLOWLY SAGS
SOUTHWARD. MCS MAY TEND TO PROPAGATE E/NE ALONG THE BOUNDARY LATE
TONIGHT INTO SATURDAY...ENHANCING RAIN CHANCES ACROSS THE AREA ON
SUNDAY. WILL THEREFORE CARRY 40 POPS ACROSS THE BOARD.

UPPER PATTERN WILL CONTINUE TO FEATURE STRONG RIDGING ACROSS THE
GULF COAST INTO MONDAY...WITH A WAVE MOVING THROUGH THE DAKOTAS
TRYING TO FLATTEN THE MEAN RIDGE AXIS ACROSS THE GREAT
LAKES/MIDWEST. MAIN BAROCLINIC ZONE WILL MAKE ONLY VERY SLOW
PROGRESS SOUTHWARD...WITH MODEL CONSENSUS PUSHING IT TOWARD THE I-70
CORRIDOR BY MONDAY AFTERNOON. HAVE THEREFORE CONTINUED THE 40 POPS
FOR SHOWERS/STORMS SUNDAY NIGHT INTO MONDAY. GIVEN PRECIPITABLE
WATER VALUES OF AROUND 2.00 AND WEAK STEERING CURRENTS ALOFT...ANY
STORMS THAT OCCUR TODAY THROUGH MONDAY WILL BE EFFICIENT
RAIN-PRODUCERS AND WILL BE SLOW-MOVING IN NATURE. AS A
RESULT...LOCALLY HEAVY RAINFALL WILL BE LIKELY.

LONG TERM...TUESDAY THROUGH FRIDAY
MODELS GRADUALLY SHIFT THE FRONTAL BOUNDARY INTO THE OHIO RIVER
VALLEY EARLY NEXT WEEK...ALLOWING A SLIGHTLY COOLER/DRIER AIRMASS TO
WORK SOUTHWARD INTO THE AREA BY WEDNESDAY AND THURSDAY. DUE TO THE
STRENGTH OF THE GULF COAST UPPER RIDGE AND THE MODEL TREND FROM THE
PAST SEVERAL RUNS TO SLOW THE SOUTHWARD PROGRESSION OF THE
BOUNDARY...HAVE HELD ON TO LOW POPS INTO TUESDAY. AFTER THAT...FRONT
WILL DISSIPATE AND VERY WARM/HUMID CONDITIONS WILL QUICKLY RETURN TO
CENTRAL ILLINOIS FOR THE END OF THE WEEK.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ066>068-071>073.

&&
Hazardous weather outlook, Jun 12, 9:33 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1033 AM CDT SAT JUN 12 2010

ILZ036-040-041-047-049-050-131200-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
1033 AM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL
ILLINOIS TODAY AND CONTINUE INTO THE EVENING. SOME OF THE STORMS
MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS
WITH LOCALLY TORRENTIAL DOWNPOURS AND FREQUENT INTENSE LIGHTNING.
SOME HAIL IS ALSO POSSIBLE WITH THESE STORMS. MOST OF THE ACTIVITY
IS EXPECTED TO WEAKEN BEFORE MIDNIGHT TONIGHT.

HIGH TEMPERATURES IN THE UPPER 80S AND LOWER 90S WILL COMBINE
WITH DEWPOINTS IN THE LOW TO MID 70S TO PRODUCE HEAT INDEX VALUES
FROM 95 TO 100 DURING THE AFTERNOON AND EARLY EVENING.

THE ILLINOIS RIVER REMAINS IN FLOOD FROM HAVANA DOWNSTREAM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIMILAR THREAT FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL EXIST FROM SUNDAY THROUGH TUESDAY. HEAVY RAINFALL...STRONG
WINDS...FREQUENT LIGHTNING AND HAIL WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

ILZ027>031-037-038-042>046-048-051>057-061-131200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-KNOX-LOGAN-MACON-
MARSHALL-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SANGAMON-SHELBY-
STARK-TAZEWELL-VERMILION-WOODFORD-
1033 AM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL
ILLINOIS TODAY AND CONTINUE INTO THE EVENING. SOME OF THE STORMS
MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS
...LOCALLY TORRENTIAL DOWNPOURS AND FREQUENT INTENSE LIGHTNING.
SOME HAIL IS ALSO POSSIBLE WITH THESE STORMS. MOST OF THE
ACTIVITY IS EXPECTED TO WEAKEN BEFORE MIDNIGHT TONIGHT.

HIGH TEMPERATURES IN THE LOWER 90S WILL COMBINE WITH DEWPOINTS IN
THE LOW TO MID 70S TO PRODUCE HEAT INDEX VALUES FROM 95 TO 100
DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIMILAR THREAT FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL EXIST FROM SUNDAY THROUGH TUESDAY. HEAVY RAINFALL...STRONG
WINDS...FREQUENT LIGHTNING AND HAIL WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

ILZ062-063-066>068-071>073-131200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1033 AM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST
ILLINOIS TODAY AND CONTINUE INTO THE EVENING. SOME OF THE STORMS
MAY BECOME SEVERE. SINCE THERE WILL BE NO FRONTS OR OTHER
BOUNDARIES TO FOCUS DEVELOPMENT...STORMS COULD OCCUR MOST
ANYWHERE. ONCE STORMS GET UNDERWAY...THEY WILL MOVE SLOWLY.
THEREFORE...THE PRIMARY THREAT WILL BE LOCALLY TORRENTIAL
DOWNPOURS AND FREQUENT INTENSE LIGHTNING. THE STRONGER STORMS WILL
ALSO BE CAPABLE OF PRODUCING DAMAGING WINDS AND PERHAPS HAIL. MOST
OF THE ACTIVITY IS EXPECTED TO WEAKEN BEFORE MIDNIGHT TONIGHT.

HIGH TEMPERATURES IN THE LOWER 90S WILL COMBINE WITH DEWPOINTS IN
THE LOW TO MID 70S TO PRODUCE HEAT INDEX VALUES NEAR 100 DEGREES
DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIMILAR THREAT FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL EXIST FROM SUNDAY THROUGH TUESDAY. HEAVY RAINFALL...STRONG
WINDS...FREQUENT LIGHTNING AND HAIL WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

KH

In the hours before

Special weather statement, Jun 12, 11:22 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1222 PM CDT SAT JUN 12 2010

ILZ031-037-038-041>057-061>063-122200-
WOODFORD-TAZEWELL-MCLEAN-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-
VERMILION-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-
MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-
INCLUDING THE CITIES OF...BLOOMINGTON...NORMAL...HAVANA...
LINCOLN...CHAMPAIGN...URBANA...DANVILLE...JACKSONVILLE...
SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...MATTOON...
SHELBYVILLE
1222 PM CDT SAT JUN 12 2010

...HEAT INDEX VALUES NEAR 100 DEGREES AT TIMES THIS AFTERNOON...

A HOT AND HUMID AIR MASS OVER CENTRAL ILLINOIS WILL RESULT IN HEAT
INDEX VALUES OF 95 TO 100 DEGREES...MUCH OF THIS AFTERNOON. SOME
LOCALLY HIGHER VALUES WILL BE POSSIBLE...ESPECIALLY WHERE MORE
SUNSHINE OCCURS.

IF YOU WILL BE SPENDING A LOT OF TIME OUTSIDE THIS AFTERNOON...BE
CAREFUL NOT TO OVEREXERT YOURSELF...AND DRINK PLENTY OF WATER.

SOME RELIEF WILL BEGIN SPREADING IN FROM THE WEST AS THE AFTERNOON
PROGRESSES...DUE TO AN INCREASE IN CLOUD COVER...AS WELL AS THE
ARRIVAL OF SHOWERS AND THUNDERSTORMS.

GEELHART

The radar

The Lincoln radar (KILX), 78 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Peoria

When
June 12, 12:50 PM CST to 12:51 PM CST
Where
Peoria County, Kickapoo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.780, -89.750

A 2-foot diameter tree was blown down.

Thunderstorm Wind, Peoria

When
June 12, 1:00 PM CST to 1:01 PM CST
Where
Peoria County, Chillicothe
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.920, -89.480

Power lines were blown down in Chillicothe.

Thunderstorm Wind, Peoria

When
June 12, 1:02 PM CST to 1:03 PM CST
Where
Peoria County, 5 mi SSW of Peoria
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.633, -89.636

Numerous tree limbs and power lines were blown down near the Peoria Airport. Siding and shingles were stripped off several houses east of the airport.

Thunderstorm Wind, Woodford

When
June 12, 1:10 PM CST to 1:11 PM CST
Where
Woodford County, 1 mi S of Metamora
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.766, -89.350

Power poles were blown down at 900E and 1200N.

Thunderstorm Wind, Marshall

When
June 12, 1:20 PM CST to 1:21 PM CST
Where
Marshall County, La Rose
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.980, -89.230

Numerous trees were blown down.

Hail, Macon

When
June 12, 1:39 PM CST to 1:40 PM CST
Where
Macon County, Decatur
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.850, -88.950

Thunderstorm Wind, Macon

When
June 12, 3:00 PM CST to 3:01 PM CST
Where
Macon County, 2 mi S of Niantic
Measured
52 kt (60 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
39.821, -89.170

A camper and barn were damaged due to strong winds. A few trees were blown down as well.

Flash Flood, Logan

When
June 12, 3:00 PM CST to 7:30 PM CST
Where
Logan County, 1.51 mi NW of New Holland to 4.06 mi W of Elkhart
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.193, -89.603

Heavy rain of 2.50 in two hours produced flash flooding in central Logan County, including the city of Lincoln. Numerous roads were inundated with more than a foot of flowing water.

Flash Flood, McLean

When
June 12, 3:40 PM CST to 7:45 PM CST
Where
McLean County, 3.05 mi NW of Stanford to 1.1 mi WNW of Mc Lean
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.465, -89.264

A narrow, but concentrated band of heavy rain in west central McLean County produced a few areas of flash flooding. Several rural roads were impassable and streets in the city of Normal were flooded.

Flash Flood, Macon

When
June 12, 3:45 PM CST to 8:30 PM CST
Where
Macon County, 3.47 mi NNW of Niantic to 4.38 mi WSW of Blackland
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.899, -89.183

More than 1.50 of rain was observed in one hour in and around Decatur. This resulted in rapid flooding of numerous streets in the city of Decatur, and in the rural roads north and west of the city. Several cars were stranded in the floodwaters near the intersection of Illinois Route 121 and Interstate 72.

Thunderstorm Wind, Edgar

When
June 12, 4:12 PM CST to 4:13 PM CST
Where
Edgar County, Paris
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.620, -87.700

Several trees and power lines were blown down in Paris.

Thunderstorm Wind, Edgar

When
June 12, 4:32 PM CST to 4:33 PM CST
Where
Edgar County, Chrisman
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
39.800, -87.670

Power lines were blown down in Chrisman.

Thunderstorm Wind, Cumberland

When
June 12, 4:40 PM CST to 4:41 PM CST
Where
Cumberland County, Neoga
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
39.320, -88.450

An oak tree split in half and fell on a house. Numerous tree brances were blown down around town.

Thunderstorm Wind, Cumberland

When
June 12, 4:40 PM CST to 4:41 PM CST
Where
Cumberland County, 3 mi S of Neoga
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.277, -88.450

Two railroad crossing arms were blown off.

Thunderstorm Wind, Effingham

When
June 12, 4:45 PM CST to 4:46 PM CST
Where
Effingham County, Teutopolis
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.130, -88.470

Power lines were blown down in Teutopolis.

Flash Flood, Edgar

When
June 12, 5:30 PM CST to 9:30 PM CST
Where
Edgar County, 1.88 mi NE of Melwood to 1.03 mi E of Redmon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.772, -87.808

More than 2.50 of rain was estimated between 1600 and 1730 CST in a small part of northern Edgar County. This made many rural roads impassable during the early evening.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236628, 236633, 236631, 236637, 236639, 236626, 236647, 246379, 246380, 246387, 236651, 236654, 236658, 236663, 236662, 246395.